Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS North Platte, NE

June 13, 2017Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 13, 2017, 5:54 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Jun 13, 2017, 6:25 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 174 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:59 PM CDTHAIL 1.510 Nne Atkinson, NE
Jun 13, 6:15 PM CDTHAIL 22 Sse Butte, NERELAYED REPORT VIA SPOTTERNETWORK.ORG. THE TIME OF THE REPORT IS ESTIMATED BY RADAR.
Jun 13, 6:25 PM CDTHAIL 1.251 Nw Spencer, NETHIS REPORT IS RELAYED VIA SPOTTERNETWORK.ORG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS53 KLBF 132254
SVRLBF
NEC015-089-132345-
/O.NEW.KLBF.SV.W.0045.170613T2254Z-170613T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
554 PM CDT TUE JUN 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Holt County in north central Nebraska...
  Central Boyd County in north central Nebraska...

* Until 645 PM CDT

* At 554 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Stuart, or 21 miles southwest of Spencer, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spencer, Atkinson, Butte, Bristow, Dustin, Anoka, Spencer Dam,
  Parshall Bridge State Wildlife Management Area, Hull Lake State
  Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 283 and 289.
 Highway 281 between mile markers 206 and 223.
 Highway 12 between mile markers 100 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4289 9851 4251 9900 4267 9922 4300 9891
      4300 9870
TIME...MOT...LOC 2254Z 211DEG 45KT 4268 9902 

HAIL...1.00IN
WIND...60MPH
 
$$

JWS
2 follow-up statements
045 
WWUS53 KLBF 132317
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
617 PM CDT TUE JUN 13 2017

NEC089-132326-
/O.CAN.KLBF.SV.W.0045.000000T0000Z-170613T2345Z/
Holt NE-
617 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4289 9851 4280 9864 4281 9865 4286 9880
      4290 9896 4300 9891 4300 9870
TIME...MOT...LOC 2316Z 213DEG 46KT 4291 9876 

$$

NEC015-132345-
/O.CON.KLBF.SV.W.0045.000000T0000Z-170613T2345Z/
Boyd NE-
617 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL BOYD COUNTY...

At 616 PM CDT, a severe thunderstorm was located near Spencer, moving
northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Spencer, Butte, Bristow and Anoka. 

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 103 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4289 9851 4280 9864 4281 9865 4286 9880
      4290 9896 4300 9891 4300 9870
TIME...MOT...LOC 2316Z 213DEG 46KT 4291 9876 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
605 
WWUS53 KLBF 132325
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
625 PM CDT TUE JUN 13 2017

NEC015-132334-
/O.CAN.KLBF.SV.W.0045.000000T0000Z-170613T2345Z/
Boyd NE-
625 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOYD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for north central
Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4289 9851 4280 9864 4281 9865 4286 9880
      4290 9896 4300 9891 4300 9870
TIME...MOT...LOC 2323Z 211DEG 45KT 4301 9868 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:36 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 2:36 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
236 PM CDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 235 PM CDT Tue Jun 13 2017

H5 analysis from earlier today had a closed low over
southern Montana with a trough extending to the ssw into western
Arizona. East of the low and trough, a nice shortwave was present
over central North Dakota. To the south of the low, a decent
shortwave was noted over northwestern Arizona. Ht. falls in
association with this feature were most pronounced over Colorado,
Wyoming, Montana the western South Dakota where 50 to 90 meter falls
were noted. East of the trough, high pressure was located over
northern portions of the Gulf of Mexico. A low amplitude ridge
extended north into the Ohio Valley and upper midwest. At the
surface: Low pressure was located over north central Nebraska in the
vicinity of Bassett Nebraska. A warm front extended to the northeast
into east central South Dakota and southern Minnesota. northwest of
the low, an occluded front was located from northern Nebraska into
southwestern north Dakota. south of the low, a cold front extended
into the Texas Panhandle. Across western and north central Nebraska
winds were generally northerly west of a line from Ainsworth to
North Platte. East of this line, winds were southerly wind gusting
as high as 20 MPH. In addition, a dryline was established and
extended from just west of North Platte into Western Kansas (along
the Kansas/Colorado) border. Temperatures as of 2 PM CDT were
generally in the mid to upper 80s, with some mid 70s in the
northeastern panhandle.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM CDT Tue Jun 13 2017

Tonight and Wednesday: Thunderstorms and the threat
for severe storms is the main forecast threat Tonight. For this
evening. Thunderstorms are expected to initiate sometime around 4 PM
CDT across the central and eastern sandhills. Current satellite
imagery already has convective cloudiness along and east of highway
83 from Valentine to North Platte. The latest HRRR initiates
convection in two locations: First along the back edge of the CU
field (roughly along Highway 97 from Tryon to Merritt Reservoir.
Second along the frontal boundary from Arnold up to Bassett. The 4KM
NAM from this morning initiates convection around the same time as
the HRRR, however it is slightly farther east, initiating it along a
line from Broken Bow to O'Neill. This also has support from the GFS
soln this morning. The 12z WARW is similar to the latest HRRR in
developing convection on the western periphery of the CU field. With
the front being located just to the east of KLBF as of 2 PM CDT,
which is farther west than the NAM and GFS fcst solns, am more
inclined to believe the HRRR and WARW solutions. That being said,
decided to drag pops further west during the early evening hours.
This was reflected in the midday fcst update and will be
incorporated in the afternoon fcst package. Storms which do develop
will quickly become severe, with large hail and damaging winds being
the main threats. Low level helicity is more favorable for tornadoes
further north into eastern South Dakota and srn Minnesota INVOF the
warm front. As for the tornado threat across the CWA, it appears to
be the greatest in the far eastern zones (Holt, Boyd, Garfield and
Wheeler counties). In these areas 0-2 KM helicities are on the order
of 100 to 200 M2/SEC2. Looking at the latest near range model
solutions, thunderstorms should exit the forecast area by 03z this
evening. Drier air will push into the forecast area thanks to light
westerly winds. The drier air will allow temps to reach the mid 40s
in the far west overnight with 50s expected elsewhere. Thanks to
westerly winds, dry air will push east into far eastern Nebraska and
western Iowa Wednesday afternoon. This will lead to dry conditions
across the forecast area with highs in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue Jun 13 2017

Mid range (Wednesday night through Thursday Night):
Westerly winds aloft and at the surface, will allow dry boundary
layer air to persist across the forecast area into Friday morning.
No embedded shortwaves are depicted in the models as well, lending
support to a dry forecast from Weds night through Thurs night.

Friday through Tuesday: Southerly winds will shift around to the
south late Thursday night into Friday. This will push boundary layer
moisture quickly northward. Late Friday into Friday night, a
shortwave will track along the Canadian/US border. This will force a
warm front aloft through the eastern Dakotas and Eastern Nebraska
Friday Night with an increased threat for storms in the northeastern
forecast area. This precipitation threat will be followed by a
secondary threat for pcpn Sunday night in association with a surface
cold front. This front will track through the forecast area Sunday
night with even a better chance for rain during the period.
Temperatures will be warmest on Friday with highs in the mid to
upper 80s, while sunday will be the coolest with highs in the upper
70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

Thunderstorm development is likely once again across central
plains this afternoon. Today the storms should initiate east of a
KLBF to KVTN line. The latest near term convective allowing
guidance does hint however at some development further southwest.
The official 18z forecast will keep TS mention out of the forecast
for KVTN and KLBF, but will monitor future model runs and current
atmospheric trend through the afternoon and address if need be.
Otherwise a weak low jet will attempt to create WS issues for the
LBF terminal near dawn Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Jacobs
Hazardous weather outlook, Jun 13, 2:25 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
225 PM CDT Tue Jun 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-141930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
225 PM CDT Tue Jun 13 2017 /125 PM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Strong to severe thunderstorms are possible this afternoon and
evening along and east of a line from Valentine to North Platte.
The main threat will be large hail and damaging thunderstorm
winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms will be possible over western Nebraska on Saturday.
At this time widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over north central Nebraska late
this afternoon and evening...mainly along and east of a Valentine
to North Platte line.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jun 13, 5:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             10 E BASSETT            42.58N 99.34W
06/13/2017  M1.75 INCH       ROCK               NE   CO-OP OBSERVER

            HAS BEEN HAILING FOR 10 MINUTES

&&

KALLEN
Local storm report, Jun 13, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             18 S NEWPORT            42.34N 99.33W
06/13/2017  E0.88 INCH       ROCK               NE   PUBLIC

            HAIL LASTED 10 MINUTES.

&&

TKECK
Local storm report, Jun 13, 5:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             11 NNE STUART           42.75N 99.06W
06/13/2017  E1.75 INCH       HOLT               NE   PUBLIC

            HAS BEEN HAILING FOR ABOUT 15 MIN

&&

KALLEN
Local storm report, Jun 13, 5:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             15 N ATKINSON           42.75N 98.98W
06/13/2017  M2.50 INCH       HOLT               NE   STORM CHASER

&&

KALLEN
Local storm report, Jun 13, 5:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             11 SSW STUART           42.45N 99.22W
06/13/2017  E1.00 INCH       HOLT               NE   PUBLIC

&&

CBUTTLER
Local storm report, Jun 13, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             BUTTE                   42.91N 98.85W
06/13/2017  M1.75 INCH       BOYD               NE   EMERGENCY MNGR

&&

KALLEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:45 PM CDTSpecial Weather StatementLBFSheridan45 min
Jun 12, 7:57 PM CDTSevere Thunderstorm WarningLBFSheridan48 min
Jun 12, 8:43 PM CDTSevere Thunderstorm WarningLBFSheridan47 min
Jun 12, 9:00 PM CDTAreal Flood AdvisoryLBFSheridan60 min
Jun 12, 9:09 PM CDTSevere Thunderstorm WarningLBFSheridan51 min
Jun 12, 9:17 PM CDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 12, 9:25 PM CDTSevere Thunderstorm WarningLBFSheridan29 min
Jun 12, 9:37 PM CDTTornado WarningLBFSheridan38 min
Jun 12, 10:04 PM CDTTornado WarningLBFSheridan41 min
Jun 12, 10:12 PM CDTAreal Flood AdvisoryLBFSheridan63 min
Jun 12, 10:18 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
Jun 12, 10:44 PM CDTTornado WarningLBFCherry, Sheridan46 min
Jun 12, 10:54 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Jun 12, 11:27 PM CDTTornado WarningLBFCherry48 min
Jun 12, 11:56 PM CDTSevere Thunderstorm WarningLBFCherry43 min
Jun 13, 9:41 AM CDTRiver Flood WarningLBFGarden, Keith5 days
Jun 13, 3:16 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Jun 13, 3:42 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock48 min
Jun 13, 3:47 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock43 min
Jun 13, 4:03 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer42 min
Jun 13, 4:25 PM CDTSevere Thunderstorm WarningLBFBrown, Rock35 min
Jun 13, 4:27 PM CDTTornado WarningLBFBrown, Rock36 min
Jun 13, 4:28 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha10 min
Jun 13, 4:32 PM CDTTornado WarningLBFBoyd, Keya Paha8 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock30 min
Jun 13, 4:45 PM CDTTornado WarningLBFBoyd, Holt, Keya Paha, Rock32 min
Jun 13, 4:55 PM CDTTornado WarningLBFHolt, Rock38 min
Jun 13, 5:07 PM CDTSevere Thunderstorm WarningLBFHolt, Rock38 min
Jun 13, 5:25 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
Jun 13, 5:35 PM CDTSevere Thunderstorm WarningLBFHolt, Rock30 min
Jun 13, 6:26 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.